Jump to content


Photo

Autonomic Specialist In Ct


  • Please log in to reply
6 replies to this topic

#1 DelphicDragon

DelphicDragon

    Advanced Member

  • Members
  • PipPipPip
  • 437 posts

Posted 11 February 2008 - 10:48 AM

Hi Everyone in the Northeast-

I saw Dr. Nahm last week Wednesday and it was all in all a good appointment. He seemed very understanding and hopeful, but I'm not sure how informed he is on the condition. He knows plenty about POTS, but is convinced that it is only caused by a virus and will go away with time. Now, I sure as heck hope that mine will go away with time, but when I mentioned the Ehlers-Danlos as a contributing factor, he said that he wasn't aware of connective tissue disorders causing POTS. (I plan to bring research articles when I see him next)

I'm sorta bothered that he doesn't see a connection between my joint disorder and the condition. When I couldn't remember having a virus he said that I must have had a mild case of mono! Now, I've been tested for mono throughout college and the tests have always been negative, so I'm not sure what's going on with that.

He did have an interesting solution, and suggested I take Sudafed, a stimulant, which is supposed to trick my heart into thinking there is enough adrenaline and will cause it to beat slower. Now, it doesn't exactly help the heart rate, but it does give me some energy and seems to sorta calm the POTS down a bit. Maybe that's placebo, but I do like it, and so far (knock on wood) there are minimal side-effects. Has anyone ever tried Sudafed or Ritalin as possible treatments for POTS?

Sara

#2 Maxine

Maxine

    Advanced Member

  • Members
  • PipPipPip
  • 1,737 posts

Posted 11 February 2008 - 01:58 PM

Hi Sara!

Well, I'm not from the north east---more like the mid-west, but wanted to let you know I'm happy for you anyway-- ;)

He does need to look into EDS as a possible connection in some cases. If you go to the EDNF--(ehlers danlos national foundation) web site, there are a lot of people with EDS that also have POTS. There is still so much research being done.
In fact, I'll be part of the research, as I'll be going to NIH in on April 3rd. and 4th. to their EDS research study.

There does seem to be a a few folks with POTs that stimulants help, but I have also heard that it makes some pople feel worse. I know when I was given ritalin as a child for ADHD I wanted to climb out of my skin. However, wellbutrin is a considered a stimulant type anti depressant, and it works out well for me in a tiny dose. When I forget to take it I notice the difference------------ :blink: .

Good luck to your future care with the new Doctor. I know it feels good to have a doc in your corner, and who takes an active interest in making you feel better.

Maxine :0)

#3 Mack's Mom

Mack's Mom

    Advanced Member

  • Members
  • PipPipPip
  • 3,162 posts

Posted 11 February 2008 - 04:53 PM

Hi Sara-

I just wanted to let you know that Dr. Rowe (pediatric autonomic specialist) uses a stimulant class of drugs to treat POTS and NMH/NCS. I believe sudafed and adderall were the two he uses. So this doc isn't totally out there. If it's working for you- Yeah!!!

Like Maxine, I have read quite a bit that connects POTS and EDS...something like not only the joints are lax, but the blood vessels as well? I'm sure you can find good info on the web to bring to your next apt. I know a virus can bring on autonomic dysfunctions, but there are also many other causes. Maybe print them from this site. Isn't it funny when you have to educate the expert:-)

Julie

#4 dsdmom

dsdmom

    Advanced Member

  • Members
  • PipPipPip
  • 374 posts

Posted 11 February 2008 - 05:13 PM

Hi Sara,
Just wanted to add that when I saw my ANS doc for the first time (in massachusetts), one of the questions he asked was about my joints and whether I had hypermobility. He checked out some joints and felt my skin and although I do not have those issues, I wanted to pass this along since it seemed to me that he thought there would be a connection!

If you feel like heading up to Worcester, MA, the specialist is Peter Novak. He recently joined UMASS from Boston Medical. I've only seen him a couple of times but he seems very knowledgeable.

Good luck
Feel free to PM if you want any other info on Dr. Novak

#5 yogini

yogini

    Advanced Member

  • Volunteer
  • 2,169 posts

Posted 11 February 2008 - 08:24 PM

Hi,

I am surprised that he is an autonomic specialist and doesn't know of the potential link between EDS and POTS. Sorry, but that seems to be pretty basic info! I live in NY and I've seen a few docs listed on various websites - and for the most part they seem to have limited knowledge just as you describe. Sometimes that did me more harm than good! I think they can be OK, you just have to do your own research and/or bounce things off people on the forum if things don't sound right. I don't know much about the meds that you mentioned, other than that I can't personally handle Sudafed (for colds). I don't know if you've tried the more common POTS meds such as florinef, BBs, SSRIs etc, but they are usually a good place to start and can also help with energy.

#6 jjh

jjh

    Advanced Member

  • Members
  • PipPipPip
  • 93 posts

Posted 11 February 2008 - 09:37 PM

I was told by my cardiologist quite a while ago that I should NOT take sudafed. I guess I'm not sure if its because of the POTS or cardiomyopathy but I could sure use some right about now!

Reading these posts make me want to check out the EDS link. When I was just at the mayo seeing Low and his associate, she made some comment about my ankles being almost freakishly flexible????? I don't know anything about EDS but going to read about it right now.

Good luck with the doctor stuff. I agree with the others that you have to take everything with a grain of salt and trust your instincts about things.

JJH

#7 flop

flop

    Advanced Member

  • Members
  • PipPipPip
  • 2,073 posts

Posted 12 February 2008 - 12:28 PM

I recently saw Prof Mathias (autonomic specialist) and Prof Grahame (rheumatology specialist) in London - they both have an interest in the links between EDS and dysautonomia. Prof Grahame is one of the people who have published medical journal research papers on EDS and dysautonomia.

There are lots of web sites with info about EDS but one of the ones I have found to be helpful is the Ehlers-Danlos National Foundation ( www.ednf.org ). It has lots of information on how EDS is diagnosed, you can add up for yourself how many of the criteria you have which may suggest a diagnosis of EDS. One of their pages has lots of FAQs and includes two questions on POTS / dysautonomia - hopefully this will give you a link -

http://www.ednf.org/...Itemid=88888988

Happy reading,
Flop